Oklahoma, 2023

Winter Weather in Oklahoma, February 8, 2023

February 8, 2023 · NWS OUN · 2 events in 2 counties and zones

As a closed upper low moved across central Oklahoma, wrap-around precipitation transitioned to a rain-snow mix roughly along the Interstate 44 corridor from southwest into northern Oklahoma. Heavy rates allowed for light accumulations on roadways which, combined with temperatures falling below freezing, lead to hazardous travel through the morning of the 9th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

As a closed upper low moved across central Oklahoma, wrap-around precipitation transitioned to a rain-snow mix roughly along the Interstate 44 corridor from southwest into northern Oklahoma. Heavy rates allowed for light accumulations on roadways which, combined with temperatures falling below freezing, lead to hazardous travel through the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Feb 8, 3:39 PM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 8, 3:39 PM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
339 PM CST Wed Feb 8 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 339 PM CST Wed Feb 8 2023

Through Daybreak Thursday: Areas of precipitation, including a
mix of rain with wintry precipitation types (snow and/or ice
pellets), will linger through this evening. Afternoon water vapor
imagery depicts a closed upper low pivoting across the northern
Texas Hill Country, with a mid-level dry slot nosing into central
Oklahoma. As the system continues to gradually deepen (with
concurrent increases in mid-level frontogenetical lifting), wrap-
around areas of precipitation have increased across southwest
through north-central Oklahoma. As the upper system lifts towards
the Ozarks, rain chances will end from southwest-to-northeast
through early Thursday (~12-1 am).

As the upper low shifts overhead this evening, the column may cool
sufficiently for snow to mix with rain across south-central into
northern Oklahoma. The combination of warm (above-freezing)
antecedent surface temperatures, along with wet-bulb temperatures
staying at or above 32 degrees during periods of precipitation,
continues to point towards overall low sensible impact. As skies
begin to clear and winds become light(er), particularly across
the Red River Valley, areas of fog (locally dense) are expected to
develop. Fog should diminish/lift out by 12-14 UTC on Thursday.

Thursday: At this update, daytime hours are expected to remain dry
across the region. An upstream, high-amplitude, shortwave trough
will begin impinging across the central Plains through the day. A
robust cold front is expected to slide southeastward across all
zones from morning through the early afternoon. Post-frontal
(northwest) winds may become rather gusty (20-25 mph) through the
evening.

By Thursday evening/overnight, scattered areas of precipitation may
develop around the periphery of a mid-level low as it slides
southeastward across the western Ozark Plateau. Rather
substantial uncertainty exists regarding the nature of this
system's evolution (impact to PoP chances and coverage). For now,
have opted to include a broad swath of mentionable PoP chances,
shifting southeastward with time, across the forecast area. While
surface temperatures are expected to remain above the freeze
point, the passage of a cold upper low overhead may once again
allow wintry precipitation types to mix with rain.

Ungar

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 339 PM CST Wed Feb 8 2023

Friday: As the upper low (and wave) continue to push eastward,
any lingering areas of precipitation should be exiting the area by
midday Friday. Temperatures on Friday afternoon look to run on
the cool side of guidance (low to mid-40s) as a dry continental
airmass settles into the region. With winds expected to remain
somewhat gusty through much of the day, will monitor for areas
of elevated fire weather concern across portions of
western/northwestern Oklahoma.

This Weekend: Ensemble/cluster guidance continues to point
towards a pleasant weekend with minimal sensible weather impact.
High-amplitude ridging aloft will promote dry surface conditions
along with a general warming trend. Temperatures will climb to
slightly above normal readings across most areas (mid-50s to
low-60s). The potential for areas of elevated fire weather
concern will continue across western zones.

Early Next Weekend: The signal for another impactful southern
stream upper wave remains in guidance at this update.
Precipitation chances remain highest across the southern half of
Oklahoma and west-north Texas during the Monday-Tuesday period.
While 6-7 days out from potential impacts with this system, the
main weather message looks to be the chance for areas of heavy
rainfall across our area.

Ungar

&&

.AVIATION...
(18Z TAFS)
Issued at 1133 AM CST Wed Feb 8 2023

Overall, widespread rain has decrease across parts of northern
Texas and parts of southern and central Oklahoma.  This trend
may translate northward during the afternoon. Wrap-around precip
will impact most of terminal sites later this afternoon into
the evening. Model soundings suggest some potential for
convective elements, particularly around CSM, OKC, OUN.  This
should enhance precip rates.  There is also some potential for
rain to mix with or change to snow for a few hours. The main
impact will be to lower visibility and ceilings. Mainly
MVFR ceilings will prevail this afternoon/early evening with
an improvement to VFR ceilings by mid to late evening.

Will also mention a chance of fog, mainly at LAW/SPS.  If fog
does form, it should only last for 2-4 hours, then the wind
should increase enough to mitigate the hazard.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  31  51  30  42 /  70   0  20   0
Hobart OK         28  51  28  46 /  20  10  20   0
Wichita Falls TX  30  55  32  47 /  20   0  20   0
Gage OK           28  46  22  45 /   0  20  20   0
Ponca City OK     29  50  27  42 /  90   0  20   0
Durant OK         33  57  35  44 /  10   0   0  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...34
LONG TERM....34
AVIATION...06
Hazardous weather outlook, Feb 8, 5:57 PM CST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
557 PM CST Wed Feb 8 2023

OKZ004>048-050>052-TXZ083>090-100000-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
557 PM CST Wed Feb 8 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Winter Weather...
Wintry precipitation types (snow and/or ice pellets) may
intermittently mix with rain across southwest into central and
north central Oklahoma this evening. Light accumulations may occur
on grass or cool surfaces, but are not expected to cause
significant travel problems.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
A rain-snow mix is possible from late Thursday evening into early
Friday morning. Little to no surface impact is currently expected.

.Fire Weather...
Areas of elevated fire weather conditions exist across
northwestern Oklahoma Friday through Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Canadian

When
February 8, 6:00 PM CST to 10:00 PM CST
Where
Canadian forecast zone
Deaths
0 direct, 1 indirect
Reported by
Broadcast Media
Coordinates
35.542, -97.982 (the zone’s center; the record gives no point)

A heavy burst of a rain-snow mix, with a period of all snow late in the period, lead to hazardous travel across the county. A rollover accident lead to the death of a motorist early on the morning of the 9th. This incident occurred along Interstate 40 at the Morgan Road exit near Yukon, OK.

Winter Weather, Oklahoma

When
February 8, 6:00 PM CST to 10:00 PM CST
Where
Oklahoma forecast zone
Reported by
Broadcast Media
Coordinates
35.552, -97.407 (the zone’s center; the record gives no point)

A heavy burst of a rain-snow mix, with a period of all snow late in the period, lead to hazardous travel across the county. Numerous accidents were reported, especially during the morning commute on the 9th.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Canadian2023-02-0927MaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1076985, 1076986.